Hail, Niobrara
- When
- July 5, 2:35 PM MST
- Where
- Niobrara County, 2.87 mi ESE of Redbird
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.220, -104.240
Severe thunderstorms moved across the far southeastern counties in Wyoming producing large hail stone up to 3 inches in diameter. Crop damage was noted between Fort Laramie and Lingle but no available estimate on crop damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms moved across the far southeastern counties in Wyoming producing large hail stone up to 3 inches in diameter. Crop damage was noted between Fort Laramie and Lingle but no available estimate on crop damage. In addition, area ranch cows were injured by large hail that they sought aid by venturing onto an area highway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 5, 12:13 PM MST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 113 PM MDT Fri Jul 5 2019 .SHORT TERM...(This evening through Saturday) Issued at 1243 PM MDT Fri Jul 5 2019 Sunshine is starting to peak through some lingering low to mid level clouds over the southeastern portion of the High Plains and adjacent Nebraska Panhandle. This will work to delay convective initiation by capping the atmosphere ahead of another day of isolated severe thunderstorm potential. Severe thunderstorms will follow east and southeasterly tracks east of the Laramie Range, though focused mainly along the I-80 corridor. A potent shortwave trough will again pass through the upper level southwesterly flow, and coupled with a decent southwesterly BL layer flow, atmospheric instability will spike with MLCAPE values near 2000 J/kg, steep mid-level lapse rates and decent shear and storm relative helicity values. At the surface, an upslope flow has kept dewpoints in the mid-50s and as the day heats up, the low to mid level cloud deck will finally erode out, creating the potential for strong to severe thunderstorms to initiate. Timing for thunderstorms looks to begin around 1 PM MDT and continue through about 8 PM MDT. Isolated to scattered supercells that develop today will be capable of producing golf ball size hail and damaging winds. An isolated tornado or two cannot be ruled out. Conditions quiet overnight with warm temperatures expected again. This will aid in keeping humidities relatively high with the addition of upslope flow yet again tomorrow afternoon, for another humid day Saturday, with another chance for severe thunderstorms across the High Plains tomorrow afternoon. Timing will be similar to today's. The major difference between today and tomorrow's storms will be slightly higher PWATs and slower storm motion, which will lead to the higher probability of heavy rain with storms, leading to flash flooding concerns. Will continue to monitor tomorrow's setup with forecast updates. .LONG TERM...(Saturday night through Friday) Issued at 1243 PM MDT Fri Jul 5 2019 Afternoon and evening thunderstorms continue each day under a southwesterly flow aloft, shortwave troughs ejecting across the High PLains each day, and upslope flow each afternoon, continuing through the weekend. A pattern change looks to be in store as early as Tuesday as a ridge of high pressure begins to build into the region. A warming trend and decreasing humidities should take hold by the end of next week. Isolated thunderstorms under the dirty ridge will lead to isolated thunderstorm possibilities through the period. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1140 AM MDT Fri Jul 5 2019 Latest satellite loop was showing things fairly capped mainly east of the Laramie Range. However, we are starting to see moderate cumulus developing over the Laramie Range. This convection will continue to develop and spread east-northeast this afternoon with some of the stronger storms propagating southeast. Timing of the convection will be around 20-22Z. The bulk of these storms will dissipate after sunset with some lower ceilings developing once again after 08z or so. && .FIRE WEATHER... Issued at 1243 PM MDT Fri Jul 5 2019 Low humidities and heightened winds today across Carbon County will create a brief window for heightened fire weather concerns today, though they will be below RFW criteria. High humidities elsewhere and green fuels have resulted in low fire weather concerns overall. The active and wet weather pattern will continue through the weekend and into the beginning portion of next week. However, looking for a pattern change by midweek with a ridge building in, warming temps and decreasing humidities. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AB LONG TERM...AB AVIATION...REC FIRE WEATHER...AB
Hazardous Weather Outlook National Weather Service Cheyenne WY 113 PM MDT Fri Jul 5 2019 WYZ103>105-109>116-061915- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 113 PM MDT Fri Jul 5 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated marginally severe thunderstorms are expected this afternoon, mainly between 1 and 8 PM MDT. Some storms will be capable of producing strong winds, small hail and heavy rain. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Chances for afternoon and evening thunderstorms will continue each day, with strong to severe thunderstorms possible through the weekend. Pattern change expected by mid next week. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119- 061915- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 113 PM MDT Fri Jul 5 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to scattered severe thunderstorms are expected this afternoon, mainly between 1 and 8 PM MDT, east of the Laramie Range. The main focus will be along the I-80 corridor. Severe storms will be capable of producing large hail up to golf ball size and damaging winds. A tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Severe thunderstorms expected again Saturday over a similar are of the region. Timing will be similar to today's. Chances for afternoon and evening thunderstorms will continue into the weekend. Pattern change expected by mid next week. .Spotter information statement... Spotter activation may be needed this afternoon and early evening.
Special Weather Statement National Weather Service Cheyenne WY 136 PM MDT Fri Jul 5 2019 WYZ116>118-052000- South Laramie Range-Central Laramie County-South Laramie Range Foothills- 136 PM MDT Fri Jul 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ALBANY AND NORTHWESTERN LARAMIE COUNTIES... At 136 PM MDT, a strong thunderstorm was located near Horse Creek, or 20 miles northeast of Laramie, moving east at 25 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Horse Creek and Iron Mountain. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4138 10534 4154 10535 4161 10491 4131 10496 TIME...MOT...LOC 1936Z 261DEG 21KT 4147 10525 Braun
Special Weather Statement National Weather Service Cheyenne WY 228 PM MDT Fri Jul 5 2019 WYZ107-108-052130- East Platte County WY-Goshen County WY- 228 PM MDT Fri Jul 5 2019 ...SPECIAL WEATHER STATEMENT... At 227 PM MDT, Doppler radar was tracking a strong thunderstorm near Two Moon Campground, or 27 miles southeast of Douglas, moving east at 25 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Glendo, Rawhide Buttes, Glendo Reservoir and Two Moon Campground. This includes Interstate 25 in Wyoming between mile markers 110 and 115. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4247 10505 4260 10503 4260 10442 4235 10444 TIME...MOT...LOC 2027Z 272DEG 23KT 4254 10494 Worley
Special Weather Statement National Weather Service Cheyenne WY 230 PM MDT Fri Jul 5 2019 WYZ101-102-052130- Converse County Lower Elevations WY-Niobrara County WY- 230 PM MDT Fri Jul 5 2019 ...SPECIAL WEATHER STATEMENT... At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles southeast of Dull Center, or 38 miles northwest of Lusk, moving east at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Niobrara and eastern Converse Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for east central Wyoming. LAT...LON 4317 10491 4336 10490 4337 10427 4310 10429 TIME...MOT...LOC 2030Z 273DEG 17KT 4326 10480 Worley
Special Weather Statement National Weather Service Cheyenne WY 247 PM MDT Fri Jul 5 2019 WYZ118-119-052115- Central Laramie County-East Laramie County- 247 PM MDT Fri Jul 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY... At 247 PM MDT, a strong thunderstorm was located 9 miles east of Whitaker, or 17 miles north of Cheyenne, moving east at 30 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Gun Barrel. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4135 10477 4148 10474 4147 10425 4121 10430 TIME...MOT...LOC 2047Z 277DEG 27KT 4139 10470 Braun
Special Weather Statement National Weather Service Cheyenne WY 316 PM MDT Fri Jul 5 2019 NEZ020-054-WYZ108-118-119-052145- Kimball-Banner-Goshen County-Central Laramie County-East Laramie County- 316 PM MDT Fri Jul 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KIMBALL... SOUTHWESTERN BANNER...SOUTHERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES... At 316 PM MDT, a strong thunderstorm was located near Gun Barrel, or 25 miles northeast of Cheyenne, moving east at 30 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Albin, Gun Barrel and Meriden Rest Area. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4133 10454 4148 10457 4162 10409 4136 10402 TIME...MOT...LOC 2116Z 258DEG 26KT 4143 10447 Braun
The Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
13 hail. Local standard time, as filed.
Hail produced extensive crop damage in fields along Highway 26 between Fort Laramie and Lingle.
Cows were injured by falling hail as they sought aid along Highway 85.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829307, 829308, 829309, 829310, 829311, 829312, 829313, 829314, 829315, 829316, 829317, 829318, 829319.